Alabama, 2002Damaging Wind in Alabama, January 19, 2002
January 19, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 1:20 PM CST, 1 hour earlier.
Area forecast discussion, Jan 19, 1:20 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
120 PM CST SAT JAN 19 2002
QUICK UPDATE FOR TRICKY FORECAST PACKAGE. LINE OF CONVECTION SLOWLY
MAKING ITS WAY SOUTHEAST. SEVERAL REPORTS OF BRANCHES AND WEAK
TREES KNOCKED DOWN IN GRADIENT WIND...SO ISSUED A WIND ADVISORY
UNTIL 6PM FOR SOUTHEAST ALABAMA. RAINFALL HAS BEEN STEADY AND HEAVY
IN SOME SPOTS. NO REPORTS OF ANY FLOODING HAVE BEEN RECEIVED AND
MAIN AXIS CONTINUES SE. UPDATED TEMPS AND POPS IN MOST AREAS AND
SMOOTHING SOME WORDING. 75
.BHM...WIND ADVISORY SOUTHEAST TIL 6PM.
In the hours before
Special weather statement, Jan 19, 12:56 PM CST, 1 hour 24 minutes before
ALZ001>050-192200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CST SAT JAN 19 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
TWO COLD FRONTS WILL BE MOVING THROUGH ALABAMA THIS AFTERNOON AND
EVENING. THE FIRST FRONT IS CURRENTLY SITUATED FROM NEAR AUBURN...
TO NEAR MONTGOMERY...TO AN AREA JUST NORTH OF MOBILE. AREAS ALONG
AND NORTH OF THIS FRONT WILL EXPERIENCE VERY HEAVY RAINFALL, WHICH
COULD CAUSE LOCALIZED LOWLAND FLOODING THIS AFTERNOON AND EVENING.
STRONG GUSTY WINDS WILL ALSO OCCUR JUST OUT AHEAD OF THIS FRONT,
AND ALSO BEHIND THE FRONT. WINDS COULD GUST UP TO 35 OR 45 MPH,
WHICH IS STRONG ENOUGH TO BLOW SMALL TREES DOWN.
A SECONDARY FRONT WILL BE MOVING INTO NORTHERN ALABAMA THROUGH THE
EVENING. MUCH COLDER AIR WILL FILTER INTO THE STATE BEHIND THIS
FRONT. WINDS WILL ONCE AGAIN BECOME GUSTY AS THIS SECOND FRONT
MOVES THROUGH TONIGHT. WIND GUSTS OF AROUND 25 MPH MAY BE
ENCOUNTERED WITH THE FRONT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Thunderstorm Wind, Russell
- When
- January 19, 2:20 PM CST to 2:30 PM CST
- Where
- Russell County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -85.200
Numerous trees and power lines were blown down throughout the county. Several roadways were blocked by the downed trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, January 19, 2002$106,000 · 10 events
- Damaging Wind in Alabama, January 19, 2002$50,000 · 60 kt wind · 1 event
- Winter Storm and Heavy Snow in Kentucky, January 19, 200233 events
- Winter Storm and Winter Weather in Virginia, January 19, 200223 events
- Damaging Wind in Alabama, January 19, 2002$25,000 · 60 kt wind · 1 event
- Winter Storm and Heavy Snow in New Jersey, January 19 to 20, 200219 events
- Heavy Snow in Kentucky, January 19, 200214 events
- Heavy Snow in West Virginia, January 19, 200214 events
- Winter Storm and Winter Weather in Maryland, January 19, 200214 events
- Winter Storm in Virginia, January 19, 200212 events
- Heavy Snow in West Virginia, January 19, 200211 events
- Heavy Snow in Illinois, January 19, 200210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279990.